Iowa, 2003Damaging Wind in Iowa, July 20, 2003
July 20, 2003 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 9:00 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 20, 9:00 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SUN JUL 20 2003
IN WARNING MODE FOR SEVERE STORMS OVER SW MN AND NW IOWA. THIS
ACTIVITY COVERED WELL WITH WATCH AND IN ZFP/GRIDS. GOING FORECAST
IN GOOD SHAPE WITH LITTLE CHANGE EXPECTED FOR NOW WITH FOCUS ON
CONVECTIVE STORMS.
.FSD...NONE
GH
Hazardous weather outlook, Jul 20, 10:12 AM CST, 3 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-211200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE FROM EASTERN
SOUTH DAKOTA INTO NORTHERN IOWA THIS AFTERNOON. SEVERE
THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM OCCURRED OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA SUNDAY MORNING...WITH A CONTINUED
THREAT OF LARGE HAIL THROUGH NOON SUNDAY. THE SEVERE WEATHER
THREAT WILL SHIFT EAST OF THE AREA SUNDAY AFTERNOON...BUT
SCATTERED NON SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE INTO
LATE SUNDAY AFTERNOON ACROSS PORTIONS OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
GH
In the hours before
Local storm report, Jul 20, 9:27 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM 5 SSW PAULLINA IA .88 INCH HAIL
07/20/03 OBRIEN REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:41 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1038 AM CHEROKEE IA .75 INCH HAIL
07/20/03 CHEROKEE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 20, 9:42 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 AM BOYDEN IA 1 INCH HAIL
07/20/03 SIOUX REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 9:51 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM AURELIA IA .88 INCH HAIL
07/20/03 CHEROKEE REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 10:10 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1106 AM 8 NW LUVERNE MN .75 INCH HAIL
07/20/03 ROCK REPORTED BY PUBLIC.Local storm report, Jul 20, 10:14 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 6 NW LUVERNE MN 1.5 INCH HAIL
07/20/03 ROCK REPORTED BY OFF-DUTY
NWS EMPLOYEE.Thunderstorm Wind, Buena Vista
- When
- July 20, 10:15 AM CST
- Where
- Buena Vista County, 4 mi N of Newell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.650, -95.000
Thunderstorm winds caused tree damage, including an unknown number of trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 20, 20032 deaths · 1 event
- Tornado in Iowa, July 20, 2003$2.0 million · F2 · 1 event
- Hail and Damaging Winds in Illinois, July 20 to 21, 2003$89 million · 80 kt wind · 11 events
- Tornado in Iowa, July 20, 2003$545,000 · F2 · 1 event
- Lightning Strike in South Dakota, July 20, 20031 death · 1 injured · 1 event
- Heat in Oklahoma, July 20, 20031 death · 1 event
- Hail and Damaging Winds in North Dakota, July 20, 2003$11 million · 2.5 in hail · 9 events
- Flash Flood and Hail in Iowa, July 20 to 21, 2003$6.0 million · 1 in hail · 20 events
- Hail in Nebraska, July 20, 20031 injured · $7.0 million · 2.75 in hail · 7 events
- Tornado and Hail in Michigan, July 20 to 22, 2003$1.9 million · F1 · 16 events
- Tornado and Hail in Nebraska, July 20, 2003$2.0 million · F0 · 23 events
- Tornado in Iowa, July 20, 2003$1.0 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330233.